Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment
Jul 5, 2007

Dear Doctor,

I come from Zambia Africa and i find your website very useful. I have been on medication for a year now. I take Stuvidine, lamivudine and nevirapine but i have noticed that i am loosing a lot of weight from my butt and legs. I would like to change my treatment regimen, could you kindly advise which combination would have less side effects because i really dont want to lose my figure. Its kinda depressing. Please help. Thanks. Charity

Response from Dr. Frascino

Hello Charity,

Lipoatrophy (fat loss in the extremities, buttocks and face) is most often associated with HIV drugs called thymidine analogues. These include D4T (stavudine) and AZT (zidovudine, Retrovir, Combivir, Trizivir). Consequently, I would advise avoiding these agents. You can learn much more about lipoatrophy (fat loss) by reviewing the information in The Body's lipoatrophy resource center that can be easily accessed under the "Quick Links" section of The Body's homepage.

I'm not sure which HIV drugs are currently available in Zambia. Depending on what your HIV drug resistance profile is, one potential option would be efavirenz (Sustiva) + emtricitabine (Emtriva) + tenofovir (Viread). This combination has been combined into a single pill called Atripla, which can be taken just once per day. It's a common first-line HAART (highly active antiretroviral therapy) combination in the U.S. Talk to your HIV specialist about what would be your best option while avoiding D4T and AZT.

Good luck.

Dr. Bob



Previous
Biology 101- Anal Canal and Rectum difference
Next
Any reason for PEP? Think I know the answer, but...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement